Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 211, NWS North Platte, NE

June 23, 2008Cherry County, Grant County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 23, 2008, 7:49 PM MDT for Cherry County, Grant County, Sheridan County, Nebraska. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2008, 7:49 PM MDT (01:49 UTC)
Expired
Jun 23, 2008, 8:45 PM MDT
In force
56 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Cherry County, NE, Grant County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 128 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 4:52 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1839 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1839 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1349 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.5
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 240150
SVRLBF
NEC031-075-161-240245-
/O.NEW.KLBF.SV.W.0211.080624T0149Z-080624T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
749 PM MDT MON JUN 23 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
  SOUTHERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...
  NORTH CENTRAL GRANT COUNTY IN WEST CENTRAL NEBRASKA...

* UNTIL 845 PM MDT

* AT 744 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WICKSON LAKE...OR 20 MILES EAST OF
  ALLIANCE...AND MOVING EAST AT 12 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELLSWORTH BY 835 PM MDT...
  KENNEDY LAKE AND WATSON LAKE BY 845 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TUESDAY MORNING FOR WESTERN NEBRASKA.

LAT...LON 4235 10172 4202 10172 4201 10265 4227 10267
TIME...MOT...LOC 0149Z 276DEG 11KT 4216 10246

$$

KAR
3 follow-up statements
000 
WWUS53 KLBF 240208
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
908 PM CDT MON JUN 23 2008

NEC031-075-161-240245-
/O.CON.KLBF.SV.W.0211.000000T0000Z-080624T0245Z/
GRANT NE-SHERIDAN NE-CHERRY NE-
808 PM MDT MON JUN 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR SOUTHWESTERN CHERRY...SOUTHERN SHERIDAN AND NORTH CENTRAL GRANT
COUNTIES...

AT 806 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR HIGHWAY 27 MILE MARKER 180...OR 33
MILES EAST OF ALLIANCE...MOVING EAST AT 24 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WATSON LAKE BY 815 PM MDT...
  DIPPING VAT MEADOW AND 9 MILES NORTHWEST OF MOTHER LAKE BY 845 PM
  MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TUESDAY MORNING FOR WESTERN NEBRASKA.

LAT...LON 4235 10172 4202 10172 4201 10265 4227 10267
TIME...MOT...LOC 0208Z 259DEG 21KT 4221 10224

$$

KAR
000 
WWUS53 KLBF 240226
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
926 PM CDT MON JUN 23 2008

NEC031-075-161-240245-
/O.CON.KLBF.SV.W.0211.000000T0000Z-080624T0245Z/
GRANT NE-SHERIDAN NE-CHERRY NE-
826 PM MDT MON JUN 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR SOUTHWESTERN CHERRY...SOUTHERN SHERIDAN AND NORTH CENTRAL GRANT
COUNTIES...

AT 822 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR HIGHWAY 27 MILE MARKER 180...OR 35 MILES
SOUTHEAST OF RUSHVILLE...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHWEST OF DIPPING VAT MEADOW BY 845 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TUESDAY MORNING FOR WESTERN NEBRASKA.

LAT...LON 4235 10172 4202 10172 4201 10265 4227 10267
TIME...MOT...LOC 0226Z 250DEG 17KT 4226 10214

$$

KAR
000 
WWUS53 KLBF 240240
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
939 PM CDT MON JUN 23 2008

NEC031-075-161-240249-
/O.EXP.KLBF.SV.W.0211.000000T0000Z-080624T0245Z/
GRANT NE-SHERIDAN NE-CHERRY NE-
839 PM MDT MON JUN 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHERRY...SOUTHERN
SHERIDAN AND NORTH CENTRAL GRANT COUNTIES WILL EXPIRE AT 845 PM 
MDT...

THE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED AND WAS NO 
LONGER INDICATED TO BE SEVERE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TUESDAY MORNING FOR WESTERN NEBRASKA.

LAT...LON 4235 10172 4202 10172 4201 10265 4227 10267
TIME...MOT...LOC 0239Z 250DEG 17KT 4228 10206

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:05 PM MDT, 5 hours 44 minutes earlier.

Area forecast discussion, Jun 23, 2:05 PM MDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT MON JUN 23 2008

.SHORTER TERM DISCUSSION (TONIGHT THROUGH THURSDAY)...
NAM/GFS MODEL SOLUTIONS NOT MUCH HELP WRT CONVECTION TONIGHT. BASED
ON MOISTURE IN PLACE WITH PWS NEAR 1.25 AND H85 WIND TRAJECTORIES
INTO THE NEBR PANHANDLE WILL SET THE STAGE FOR ORGANIZED CONVECTION
TO DEVELOP IN ERN PNHDLE AND PROPAGATE SOUTHEAST THROUGH SWRN NEBR
TONIGHT. WV IMAGERY SHOWS WEAK SHORTWAVE LOCATED ACROSS NWRN CO INTO
CENTRAL WYOMING. HAVE INCREASED POPS TO LIKELY OR CATEGORICAL
TONIGHT FOR AREAS MAINLY SOUTH OF HWY 2. STORM MOTION TO BE EAST
SOUTHEAST WITH MCS POSSIBLY DEVELOPING AND MOVING RIGHT OF THE MEAN
FLOW. NOT ONLY WILL LARGE HAIL AND DAMAGING WINDS BE A THREAT...SO
TOO WILL HEAVY RAINFALL. ALTHOUGH NOT OUTLOOKED IN THE EXCESSIVE
RAINFALL GRAPHIC...FLASH FLOODING IS POSSIBLE ACROSS SWRN NEBR
(ESPECIALLY SERN LINCOLN AND FRONTIER COUNTY). BULK OF ACTIVITY WILL
EXIT BY 09Z. ALL OR PORTIONS OF THE FORECAST AREA WILL REMAIN IN A
SLIGHT RISK OF SEVERE WEATHER THROUGH THURSDAY. MOST FAVORABLE TIME
FOR MORE WIDESPREAD STORMS REMAINS THURSDAY AFTERNOON AND EVENING AS
UPPER TROUGH BRINGS IN SOME MID LEVEL COOLING ALONG WITH AN
ADVANCING COLD FRONT. TEMPERATURES WILL BE NEAR NORMAL TOMORROW WITH
A WARMUP INTO THE 90S POSSIBLE WEDNESDAY. INTERESTING TO NOTE THAT
MUCH OF THE FORECAST AREA INCLUDING NORTH PLATTE HAS NOT YET REACHED
90 FOR  HIGHS THIS MONTH.

.EXTENDED DISCUSSION...(FRIDAY THROUGH MONDAY)
COOLING INTO THE UPPER 70S AND MID 80S EXPECTED FRIDAY AS A COLD
FRONT DROP THROUGH. UPPER RIDGE BUILDS BACK IN SATURDAY THROUGH
MONDAY WITH ANY PRECIPITATION FAVORED TO BE ISOLATED AND
TEMPERATURES INTO THE LOWER 90S.

&&

.AVIATION...
VFR CONDITIONS MAY GIVE WAY TO OCNL MVFR THIS EVENING AS CONVECTION
MOVES OFF THE HIGHER TERRAIN AND INTO WESTERN NEBRASKA. CIGS AND
VSBYS COULD BE AFFECTED BY THUNDERSTORMS WITH HEAVY RAINFALL AND
HAIL. WINDS SHOULD ALSO BE QUITE GUSTY NEAR THESE STORMS AND AVOIDED
BY LIGHT AIRCRAFT. LOW LEVEL MOISTURE LOOKS TO LINGER BEHIND THE
INITIAL PUSH OF CONVECTION AND THERE IS SOME INDICATION OF
LIMITATIONS TO VSBY ALONG WITH LOWER CIGS IN THE IFR CATEGORY. IF THE
CIGS FAIL TO FROM VSBYS MAY ACTUALLY LEAD TO IFR/LIFR CONDTIONS WITH
THE CLEARING SKIES ALOFT..EASTERLY LOW LEVEL FLOW AND RESIDUAL
MOISTURE FROM THE PRECIPITATION.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ROBERG/13
Hazardous weather outlook, Jun 23, 5:34 PM MDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
634 PM CDT MON JUN 23 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-242345-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
634 PM CDT MON JUN 23 2008 /534 PM MDT MON JUN 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS ARE LIKELY ACROSS PORTION OF WESTERN AND
NORTH CENTRAL NEBRASKA THROUGH MIDNIGHT...MAINLY WEST OF A LINE
FROM VALENTINE TO CURTIS. ADDITIONAL STRONG TO SEVERE THUNDERSTORM
DEVELOPMENT WILL BE POSSIBLE EAST OF THIS AREA LATER TONIGHT. THE
MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS...ALONG WITH VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AS A FRONTAL BOUNDARY CONTINUES TO OSCILLATE NORTH AND SOUTH
ACROSS THE CENTRAL AND NORTHERN PLAINS...THERE IS POTENTIAL FOR
SEVERE THUNDERSTORMS TUESDAY AND AGAIN WEDNESDAY IN MUCH OF
WESTERN AND NORTH CENTRAL NEBRASKA. AS ANOTHER FRONT COMES OUT OF
THE DAKOTAS...THERE IS A RISK OF SEVERE THUNDERSTORMS IN NORTHERN
NEBRASKA THURSDAY.

THE UNSETTLED WEATHER IS THEN EXPECTED TO CONTINUE THROUGH THE
WEEKEND...THOUGH THERE IS CONSIDERABLE UNCERTAINTY REGARDING THE
TIMING...STRENGTH AND EXTENT OF THE STORMS AFTER WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT...AS WELL AS
REPORTS OF HEAVY RAINFALL.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JWS

In the hours before

Local storm report, Jun 23, 5:59 PM MDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
659 PM CDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             15 NNW OSHKOSH          41.61N 102.46W
06/23/2008  E0.25 INCH       GARDEN             NE   PUBLIC

            HEAVY RAIN WAS ALSO REPORTED.

&&

CARMEL
Local storm report, Jun 23, 6:13 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
713 PM CDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             40 SW VALENTINE         42.46N 101.10W
06/23/2008  E0.88 INCH       CHERRY             NE   PUBLIC

&&

CARMEL
Local storm report, Jun 23, 7:32 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
832 PM CDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             30 NNW MULLEN           42.44N 101.27W
06/23/2008  E1.75 INCH       CHERRY             NE   PUBLIC

&&

CARMEL

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:00 PM MDTSevere Thunderstorm WarningLBFCherry45 min
Jun 23, 6:44 PM MDTSevere Thunderstorm WarningLBFCherry61 min
Jun 23, 6:58 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden47 min
Jun 23, 7:44 PM MDTSevere Thunderstorm WarningLBFCherry61 min
Jun 23, 7:58 PM MDTTornado WarningLBFCherry47 min
Jun 23, 8:43 PM MDTTornado WarningLBFCherry47 min
Jun 23, 8:47 PM MDTSevere Thunderstorm WarningLBFCherry43 min
Jun 23, 9:10 PM MDTSevere Thunderstorm WarningLBFChase, Hayes35 min
Jun 23, 9:30 PM MDTSevere Thunderstorm WarningLBFCherry, Grant30 min
Jun 23, 9:42 PM MDTSevere Thunderstorm WarningLBFHayes63 min
Jun 23, 10:01 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker29 min
Jun 23, 10:05 PM MDTSevere Thunderstorm WarningLBFLincoln40 min
Jun 23, 10:19 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes56 min
Jun 23, 10:30 PM MDTFlash Flood WarningLBFFrontier, Hayes, Lincoln6 hr
Jun 23, 10:31 PM MDTSevere Thunderstorm WarningLBFGrant, Hooker29 min
Jun 23, 10:41 PM MDTTornado WarningLBFGrant, Hooker34 min
Jun 23, 11:12 PM MDTTornado WarningLBFGrant, Hooker, McPherson33 min
Jun 23, 11:22 PM MDTTornado WarningLBFGrant, Hooker, McPherson23 min
Jun 23, 11:38 PM MDTSevere Thunderstorm WarningLBFLincoln34 min
Jun 23, 11:50 PM MDTSevere Thunderstorm WarningLBFCuster40 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.